Massachusetts, 2010

Flooding in Massachusetts, April 1 to 10, 2010

April 1 to 10, 2010 · NWS BOX · 6 events in 6 counties and zones

A low pressure system sat just south of Long Island for two days, bringing heavy rain to much of Southern New England during that time. A persistent southerly low level jet brought very moist air into the area, which resulted in high rainfall rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A low pressure system sat just south of Long Island for two days, bringing heavy rain to much of Southern New England during that time. A persistent southerly low level jet brought very moist air into the area, which resulted in high rainfall rates. A coastal front along the I-95 corridor enhanced rainfall in that area. This event followed a heavy rainfall and record flooding event in mid-March as well as a second lesser rain event about a week prior. Rivers across much of Massachusetts and Rhode Island were still high from those events and warm temperatures in northern Vermont and New Hampshire resulted in a period of snowmelt, that resulted in rises on both the mainstem Connecticut and Merrimack Rivers. All of these factors led to a second record rainfall and flooding event.

Two day rainfall totals across Southern New England ranged from an inch to ten inches. Though concentrated in Rhode Island and southeastern Massachusetts, all of Southern New England was affected by the flooding. In Massachusetts, two day rainfall totals ranged from one and a half inches on Cape Cod to nearly eight inches in Bristol County. Providence, Boston, and Blue Hill Observatory in Milton, MA set record monthly precipitation totals during the month of March. Providence also set the record for the wettest month ever in the period of record. Both the Pawtuxet River in Rhode Island and the Sudbury River in Massachusetts set floods of record. Nearly 1000 Massachusetts National Guardsmen were activated to aid in sandbagging and evacuations. President Obama issued federal disaster declarations for seven counties in Massachusetts following the mid-March flooding. After this second round of flooding, residents of the seven counties (Bristol, Essex, Middlesex, Norfolk, Plymouth, Suffolk, and Worcester) received an automatic extension for filing their state and federal taxes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 31, 5:40 PM EST, 6 hours 20 minutes earlier.

Area forecast discussion, Mar 31, 5:40 PM EST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
640 PM EDT WED MAR 31 2010

.SYNOPSIS...
THE COASTAL STORM WILL MOVE OFFSHORE TONIGHT. SPRING-LIKE WEATHER
RETURNS THURSDAY THROUGH SUNDAY AS A HIGH PRESSURE BUILDS ACROSS THE
NORTHEAST...YIELDING DRY WEATHER ALONG WITH A SIGNIFICANT WARMING
TREND AWAY FROM THE IMMEDIATE COAST.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
LITTLE ADJUSTMENT TO THE FORECAST ATTM. HAVE MODIFIED HOURLY
TEMPERATURES AND DEWPOINTS THIS EVENING.

MID LEVEL LOW MOVES OFFSHORE TONIGHT BUT CONTINUED LOW PROB OF A FEW
SHOWERS IN WEAKENING DEFORMATION ZONE INTO THIS EVENING.  KBOX ALSO
SHOWING SOME WEAK RETURNS OVER EASTERN NEW ENG WHICH IS PRODUCING
SOME DRIZZLE AND EXPECT THIS TO PERSIST INTO THE EVENING.

IT SHOULD DRY OUT BY LATE THIS EVENING...BUT EXPECT AREAS OF LOW
CLOUDS AND PATCHY FOG TO CONTINUE OVERNIGHT.  WE THINK GFS MOS IS
TOO QUICK WITH CLEARING TONIGHT.  NAM MAY BE TOO SLOW SO WE BLENDED
THE TWO MODELS AND HAVE PARTIAL CLEARING LATE TONIGHT FOR CT
VALLEY.

AS LOW MOVES EWD TONIGHT A PERIOD OF GUSTY NORTHERLY WINDS EXPECTED
OVER CAPE/ISLANDS ON WESTERN PERIPHERY OF STRONGER GRADIENT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
LINGERING MORNING CLOUDS POSSIBLE IN THE COASTAL PLAIN THU
MORNING...OTHERWISE MOSUNNY SKIES AS SFC AND UPPER RIDGE BUILDS INTO
THE REGION AND LOW LEVEL MOISTURE DECREASES.  NAM APPEARS TO BE A
BIT SLOW IN DRYING OUT THE LOW LEVELS IN THE EAST AND SO WE WENT FOR
FASTER CLEARING.  DIMINISHING WINDS CAPE/ISLANDS.

NICE WARMUP EXPECTED IN THE INTERIOR WITH MAXES REACHING MID TO
UPPER 60S FROM CT VALLEY TO MERRIMACK VALLEY.  HOWEVER...COOLING
SEABREEZES SHOULD KEEP TEMPS IN THE 50S ALONG THE COAST.

CLEAR SKIES AND LIGHT WINDS THU NIGHT AS SFC RIDGE OVERHEAD...BUT
PATCHY FOG DEVELOPING OVERNIGHT.  FROSTY NIGHT EXPECTED INTERIOR E
MA WITH MINS DOWN INTO THE LOWER 30S.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
EXPECT WARMING TEMPERATURES AWAY FROM THE COAST THIS WEEKEND.

H5 RIDGING PREVAILS INTO SUNDAY...THEN BREAKS DOWN EARLY NEXT WEEK.
SURFACE HIGH PRESSURE PREVAILS FRIDAY AND SATURDAY. A WEAK COLD
FRONT WILL CROSS THE AREA SUNDAY FOLLOWED BY A SERIES OF FRONTS NEXT
WEEK. THERE ARE TIMING ISSUES WITH RESPECT TO THESE FRONTS.

FRIDAY AND SATURDAY...MODEL GUIDANCE AND ENSEMBLES IN GOOD AGREEMENT
WITH ANTICYCLONIC FLOW PREVAILING. SURFACE HIGH PRESSURE LOCATED ACROSS
THE COASTAL WATERS WILL BRING INCREASING SOUTHERLY FLOW. HOWEVER THE
SETUP WILL BRING A TEMPERED WARMUP AS SOUTHERLY FLOW EMANATES FROM
THE RELATIVELY COOL ATLANTIC WATERS. MOSTLY CLEAR SKIES AND LIGHT
WINDS WILL PREVAIL AT NIGHT. PATCHY FOG WILL BE POSSIBLE AT NIGHT
ACROSS LOW LYING SECTIONS DUE TO RADIATIONAL COOLING.  OVERALL
EXPECT HIGHS IN THE 70S TO AROUND 80 INLAND SATURDAY. IT WILL BE
COOLER ALONG THE COASTAL PLAIN WITH HIGHS GENERALLY IN 50S AND 60S.

SUNDAY...A WEAK COOL FRONT WILL APPROACH WITH SOME INCREASING
CLOUDS EXPECTED. THE IMPACT OF COOLER AIR WILL NOT BE EXPERIENCED
UNTIL NIGHTFALL EXCEPT ACROSS THE FAR INTERIOR. SOUTHWEST FLOW WILL
BRING WIDESPREAD HIGHS IN THE 70S...COOLER 50S AND 60S SOUTH COAST.
THE OPERATIONAL 12Z GFS BRINGS SOME LIGHT QPF WITH THE FRONT. BEST
DYNAMICAL SUPPORT IS EXPECTED REMAIN WELL NW OF THE AREA SO ONLY
SLIGHT CHANCE POPS ADVERTISED AT THIS TIME.

MONDAY THROUGH WEDNESDAY...ANOTHER COLD FRONT IS EXPECTED TO CROSS
THE FORECAST AREA MONDAY. THE ECMWF STALLS THE FRONT JUST SOUTH OF
THE AREA WHILE THE GFS SWEEPS THE FRONT ACROSS THE REGION. OVERALL
WILL NOTICE COOLER AIR BY EARLY NEXT WEEK WITH A CHANCE OF SHOWERS
PERHAPS BY LATE TUESDAY INTO WEDNESDAY AS A WAVE OF LOW PRESSURE
ARRIVES.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
THROUGH TONIGHT...MODERATE CONFIDENCE.  WIDESPREAD MVFR CIGS WITH
ISOLD IFR HIGHER TERRAIN WILL PERSIST INTO TONIGHT ANY CIGS MAY LOWER
FURTHER TO IFR LATER TONIGHT ACROSS EASTERN NEW ENG. IMPROVEMENT TO
VFR POSSIBLE CT VALLEY 06-10Z. AREAS OF IFR/LIFR FOG DEVELOPING IN
THE INTERIOR LATE TONIGHT. INCREASING NORTH WINDS ON CAPE/ISLANDS
WITH G20-25 KT POSSIBLE LATE TODAY INTO TONIGHT.

THURSDAY...LINGERING MVFR/IFR POSSIBLE EARLY BOS-PVD EWD THEN
HIGH CONFIDENCE OF IMPROVING CONDITIONS TO VFR WITH CLEARING SKIES.
VFR INTERIOR.

THURSDAY NIGHT...HIGH CONFIDENCE VFR. BUT ISOLD IFR FOG POSSIBLE
LATE ESPECIALLY ORH.

BOS...VFR CIGS AT 18Z SHOULD BE TEMPORARY AS LOWER MVFR CIGS TO THE
NORTH MOVE BACK IN. EXPECTING MVFR CIGS INTO TONIGHT WITH A PERIOD
OF IFR POSSIBLE BY 06Z...THEN IMPROVING TO VFR BY 14Z. CONFIDENCE IS
LOW TO MODERATE ON DEVELOPMENT OF IFR CIGS AND SUBSEQUENT TIMING OF
VFR. VFR COULD BE SOONER. CURRENT SEABREEEZE AT 18Z WITH EAST WIND
SHOULD BECOME NORTH BY 21-22Z AS NORTHERLY FLOW INCREASES.

OUTLOOK...FRIDAY THROUGH MONDAY...
FRIDAY THROUGH MONDAY...HIGH CONFIDENCE VFR MOST OF THE TIMEFRAME.
MODERATE CONFIDENCE WILL SEE LOCAL MVFR/IFR CONDITIONS IN FOG PATCHES
FRIDAY NIGHT AND SATURDAY NIGHT ACROSS LOW LYING SECTIONS INCLUDING
PORTIONS OF THE COASTAL PLAIN.

&&

.MARINE...
ANOTHER PULSE OF G25 KT EXPECTED ON EASTERN WATERS TONIGHT AS LOW
PULLS AWAY AND LOW LEVEL NORTHERLY WINDS INCREASE.  SCA CONTINUES
FOR WIND AND/OR SEAS.

LINGERING GUSTY WINDS THU MORNING E WATERS...THEN DIMINISHING WITH
LIGHT AND VARIABLE WINDS BY THU NIGHT.  SEAS ON THE OUTER EASTERN
WATERS WILL EVENTUALLY SUBSIDE TO BELOW 5 FT THU NIGHT.

OUTLOOK...FRIDAY THROUGH MONDAY...
FRIDAY THROUGH MONDAY...WINDS AND SEAS EXPECTED TO REMAIN BELOW SCA
CRITERIA MUCH OF THE TIMEFRAME.

&&

.HYDROLOGY...
THE LATEST GRAPHICAL FORECASTS CAN BE FOUND AT...
HTTP:/WEATHER.GOV/BOSTON...AND GO TO /RIVERS AND LAKES AHPS/

*** A SERIOUS AND LIFE THREATENING FLOOD SITUATION IS AFFECTING RI
 AND PARTS OF EASTERN MA ***

FROM A HISTORICAL PERSPECTIVE...RIVER FLOODING IN PARTS OF RI AND
EASTERN MA IS EXPECTED TO RIVAL OR EXCEED THE 1955 FLOODS ASSOCIATED
WITH CONNIE AND DIANE!

* PAWTUXET RIVER IN RI...FLOODING WILL EXCEED WHAT OCCURRED IN MID
  MARCH. RECORD-SHATTERING FLOODING IS FORECAST ALONG THE PAWTUXET
  RIVER THROUGH THURSDAY. RECORDS AT THE CRANSTON GAUGE DATE BACK TO
  1939.

* BLACKSTONE RIVER IN RI...FLOODING AT WOONSOCKET IS FORECAST TO BE
  THE WORST FLOODING SINCE THE FLOODING ASSOCIATED WITH CONNIE AND
  DIANE IN 1955. HOWEVER...DUE TO THE HEAVIER RAINS WHICH HAVE FALLEN
  BELOW WOONSOCKET...FLOOD IMPACTS APPROACHING THE 1955 EVENT MAY BE
  REALIZED.

* CHARLES RIVER AT DOVER MA...NEAR RECORD FLOODING IS FORECAST. THIS
  IS EXPECTED TO BE THE WORST FLOODING SINCE THE FLOODING ASSOCIATED
  WITH CONNIE AND DIANE IN 1955.

* NEPONSET RIVER AT NORWOOD MA...MAJOR FLOODING HAS ALREADY
  OCCURRED...WITH A CREST OF 11.2 FT. THIS CREST IS WELL BELOW THE
  RECORD CREST OF 14.65 FT WHICH OCCURRED IN AUG 1955 WITH CONNIE
  AND DIANE.

* SUDBURY AT SAXONVILLE MA...RECORD FLOODING IS FORECAST. THIS WILL
  BE THE WORST FLOODING SINCE THE APRIL 1987 FLOOD.

WIDESPREAD RIVER FLOODING IS ALREADY OCCURRING...AS WELL AS
SIGNIFICANT URBAN AND SMALL STREAM FLOODING. FLOODING WILL BE AT
LEAST AS BAD AS IT WAS IN MID MARCH. THIS IS GOING TO BE A PROLONGED
PERIOD OF URBAN AND SMALL STREAM FLOODING...WHICH SHOULD LAST FOR AT
LEAST A COUPLE OF DAYS.

&&

.TIDES/COASTAL FLOODING...
ONE LAST EPISODE OF MINOR SPLASHOVER POSSIBLE ALONG EAST COAST
DURING NEXT HIGH TIDE AFTER MIDNIGHT WHICH IS ANOTHER HIGH ASTRO
TIDE.  SURGE JUST UNDER 1 FOOT MAY BRING BOS TO 12.5 FOOT STORM
TIDE.  THIS COMBINED WITH 7 FT SEAS OFFSHORE MAY PRODUCE SOME MINOR
SPLASHOVER.

&&

.CLIMATE...
RERS WERE REPOSTED AND SUMMARIZED THIS WEDNESDAY AFTERNOON. THE 430
PM PNS SHOULD DO IT FOR THIS EVENT. IT MAPS WELL. WE THANK EVERYONE
FOR THEIR REPORTS INCLUDING WEBENTRY.

WE MAY BE DOING A MONTHLY RAINFALL PNS TOMORROW OR FRIDAY...PARTLY
DEPENDENT ON RESOURCE AVAILABILITY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR RIZ002>004.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 AM EDT THURSDAY FOR ANZ231-232-
     251-256.
     SMALL CRAFT ADVISORY UNTIL 1 AM EDT THURSDAY FOR ANZ235-237.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT THURSDAY FOR ANZ250-254-
     255.

&&

SYNOPSIS...KJC/STRAUSS
NEAR TERM...KJC/STRAUSS
SHORT TERM...KJC
LONG TERM...STRAUSS
AVIATION...KJC/STRAUSS
MARINE...KJC/STRAUSS
HYDROLOGY...
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Mar 31, 3:46 PM EST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
446 PM EDT WED MAR 31 2010

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001-002-005>008-012100-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
446 PM EDT WED MAR 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

MANY OF THE AREA RIVERS ARE STILL IN FLOOD...WITH A FEW YET TO
CREST. FLOOD WARNINGS ARE OUT FOR NUMEROUS RIVER FLOOD POINTS.
CONTINUED RISES ON SOME OF THE MAINSTEM RIVERS ARE STILL OCCURRING.
PLEASE REFER TO FLOOD WARNINGS AND FLOOD STATEMENTS AS WELL AS LOCAL
OFFICIALS FOR THE LATEST INFORMATION ON THESE THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DENSE FOG IS POSSIBLE IN THE VALLEYS DURING THE EARLY MORNING HOURS
OF THURSDAY...FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RIZ003-004-012100-
WESTERN KENT RI-EASTERN KENT RI-
446 PM EDT WED MAR 31 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 FLASH FLOOD WATCH THURSDAY

MANY OF THE AREA RIVERS ARE STILL IN FLOOD...WITH A FEW YET TO
CREST. FLOOD WARNINGS ARE OUT FOR NUMEROUS RIVER FLOOD POINTS.
CONTINUED RISES ON SOME OF THE MAINSTEM RIVERS ARE STILL OCCURRING.
PLEASE REFER TO FLOOD WARNINGS AND FLOOD STATEMENTS AS WELL AS LOCAL
OFFICIALS FOR THE LATEST INFORMATION ON THESE THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

DENSE FOG IS POSSIBLE IN THE VALLEYS DURING THE EARLY MORNING HOURS
OF THURSDAY...FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-012100-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
446 PM EDT WED MAR 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Worcester

When
April 1, 12:00 AM EST to April 2, 4:00 AM EST
Where
Worcester County, 0.4 mi NNW of Southbridge to 1 mi SSE of Whitinsville
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.075, -72.033

Three to seven inches of rain fell across portions of Worcester County, resulting in the Blackstone River at Northbridge rising to minor flood. The Nashua River at Clinton also rose above flood stage. Several roads and basements flooded in Leominster, Fitchburg, Lancaster, Milford, Mendon, Blackstone, Northbridge, and Shrewsbury. Reduced speed limits were imposed on the rail line between Framingham and Worcester.

Clinton experienced substantial flooding two weeks prior to this event. The Nashua River at Clinton crested only four tenths of a foot lower than that event. However, because of the recent flooding, many preparations were made in advance of the rainfall. Roughly 10,000 sandbags were made and placed around Clinton with the help of the Massachusetts National Guard. This alleviated some of the damage that likely would have recurred with the three to six inches of rain that fell.

Damage amounts can be found in the March Storm Data when most of the damage occurred. Rivers and small streams remained in flood into April.

Flood, Middlesex

When
April 1, 12:00 AM EST to April 10, 6:00 AM EST
Where
Middlesex County, Farm Hill to 0.51 mi N of Wilmington
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.480, -71.100

Four to seven inches of rain fell across Middlesex County resulting in each of the seven gaged mainstem rivers in Middlesex County to rise above flood stage. The Assabet River at Maynard and the Sudbury River at Saxonville both reached major flood with the Sudbury River setting a new flood of record. The Nashua River at East Pepperell, the Shawsheen River at Wilmington, and the Merrimack River at Lowell reached moderate flood.

Several small streams rose above flood stage in Middlesex County, including the Aberjona River at Winchester and the Charles River at Waltham.

Basements flooded in Stoneham and Billerica. Numerous streets were closed due to flooding in Littleton, Concord, Lexington, Holliston, Shirley, Medford, Natick, Tewksbury, Wilmington, Billerica, Arlington, Framingham, Wayland, Waltham, and Stoneham, including Route 119 at the Littleton/Ayer town line. The basement of the Bacon Free Library in Natick flooded, but did not sustain any damage to its collection.

Residents on Circle Drive in Framingham were evacuated after the Sudbury River sent at least a foot of water into most of the houses. Wayland's Pelham Island neighborhood (about 63 homes) was cut off by a tributary to the Sudbury River. The town ran a school bus and then a Boston Duck Tours amphibious vehicle as a shuttle between the neighborhood and a downtown parking lot where residents were asked to move their cars. Several apartments on Linden Street (roughly 30 people) in Waltham were evacuated.

In Littleton and Ayer, the five foot diameter culvert that links Spectacle Pond with Gilson Brook collapsed resulting in a build up of water in the pond. It subsequently backed up into a nearby neighborhood. This build up also forced the town of Ayer to shut off its wells by the pond that supply drinking water to most of the town. PanAm Railways halted all freight trains from traveling through the area after the tracks became flooded.

Damage amounts can be found in the March Storm Data when the majority of the damage occurred. Rivers and small streams remained in flood into April.

Flood, Norfolk

When
April 1, 12:00 AM EST to April 9, 4:00 AM EST
Where
Norfolk County, 0.69 mi S of Wethersfield to 0.86 mi S of Wampum Corner
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.090, -71.470

Four to six inches of rain fell across Norfolk County, resulting in the Charles River at Dover and the Neponset River at Norwood rising to major flood.

Several small streams rose above flood stage across Norfolk County, including the Charles River at Medway which set a record, the Monatiquot River at East Braintree, and the Old Swamp River at South Weymouth.

Many basements were flooded in Norfolk and Westwood. Numerous streets were closed due to flooding in Holbrook, Medfield, Bellingham, Franklin, Westwood, Medway, Norfolk, Walpole, Quincy, Weymouth, and Millis.

In Bellingham, one family was evacuated from a house on Pine Grove Avenue. The Primavera School on Harpin Street also had some flooding.

Damage amounts can be found in the March Storm Data when most of the damage occurred. Rivers and small streams remained in flood into April.

Flood, Bristol

When
April 1, 12:00 AM EST to April 4, 10:00 AM EST
Where
Bristol County, 2.57 mi W of North Attleboro to 1.72 mi NW of Acoaxet
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.980, -71.380

Four to eight inches of rain fell across Bristol County resulting in several small streams rising above flood stage, including the Mill River in Taunton, the Canoe River at Norton, the Wading River at Norton, and the Segregansett River at Dighton, all of which set records.

Basements flooded in Taunton, North Attleboro, Attleboro, Norton, Mansfield, and Acushnet. Numerous streets were closed due to flooding in Taunton, Fall River, Dartmouth, Norton, Dighton, Raynham, Somerset, North Attleboro, Attleboro, Freetown, Westport, Berkley, Mansfield, Rehoboth, and Swansea, including Route 6 in Westport, Interstate 195 at Exit 3 in Swansea, Route 24 in Dartmouth, and Route 140 in Freetown (exit 8). The North Attleboro Town Hall sustained $350,000 worth of damage from flooding and Richards Memorial Library was closed for several weeks after the basement was flooded with water and sewage. A pond at Capron Park Zoo in Attleboro overflowed, threatening zoo buildings. It was able to be pumped out, keeping water out of most of the buildings. One building was flooded with two feet of water, damaging boxes of gift shop items and supplies.

Route 44 on the Taunton/Raynham line was closed for the second time in a month due to flooding from the Taunton River. An amphibious vehicle from the Boston Duck Tours was called into service to ferry residents from isolated neighborhoods to nearby supermarkets and pharmacies.

One bridge (Wheeler Street) was destroyed and three others damaged in Rehoboth when the Palmer River flooded. Portions of two of the damaged bridges (Danforth and Elm Streets) were undermined and washed away and the Summer Street bridge sustained structural damage. Two people were rescued when they fell into the Palmer River while trying to rescue their dog. They were transported to Rhode Island Hospital.

Sixteen year round residents at the Canoe River Camp Ground in Mansfield were evacuated. Three apartment buildings on Riverbank Road in Attleboro were completely surrounded by water overflowing from the Ten Mile River. The Seven Mile River in South Attleboro overflowed its banks, flooding Pitas Avenue, isolating twenty homes. Six structures in North Attleboro were evacuated because of flooding.

In hard-hit Fall River: Numerous roads were flooded, including Columbia Street and Mount Hope Avenue. Storm water overwhelmed storm drains, blowing out of the manholes with such force that it ripped up pavement, gravel, and utilities. Twenty nine homes lost power and gas service when the utilities were ripped up. Bricks from sidewalks along Columbia Street floated down Canal and Columbia Streets, collecting in piles on Broadway and Anawan Street. Doran Elementary School was flooded and the sewage treatment plant became overwhelmed with flood waters. A vehicle became stuck in floodwaters, trapping the occupants. Railroad tracks were under water at Interstate 195 and at Route 6. The southbound lanes of Route 24 were closed from President Avenue to Route 195. A 25 foot wide sinkhole developed on Jackson Street. At least 300 people were evacuated from their homes. The mayor declared a state of emergency.

In Freetown: 85 school-children were taken to a shelter after flooding made it impossible for buses to take them home. The Assonet Bay Shores neighborhood (home to about 1000 people) was cutoff to regular traffic by floodwaters and the collapse of a Narrows Road/Causeway Road bridge. Eleven students at the Crystal Springs School (a learning center for children and adults with learning disabilities) were stuck at the school for an evening after the bridge collapsed. They were able to be transported back to the main part of the city when two mountain rescue vehicles owned by the state police were dispatched. The vehicles remained in place for several days to transport residents between the neighborhood and the rest of the city. A bridge 20 yards downstream from the Forge Pond Dam crumbled, leaving a four foot gap in Forge Road. Fifteen households in Assonet Village were evacuated as Forge Pond continued to rise. Schools were closed early Tuesday, March 30 and for the day Wednesday, March 31 due to flooding.

There were three minor house fires in Mansfield that were the result of floodwaters reaching burners and electrical panels in basements.

Damage amounts can be found in the March Storm Data when most of the damage occurred. Rivers and small streams remained in flood into April.

Flood, Plymouth

When
April 1, 12:00 AM EST to April 5, 1:00 PM EST
Where
Plymouth County, 0.86 mi SE of Stanley to Middleboro
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.990, -70.970

Three to eight inches of rain fell across Plymouth County resulting in several small streams rising above flood stage, including the Taunton River at Bridgewater, which set a record, the Indian Head River at Hanover, and the Jones River at Kingston.

Several ponds in Lakeville rose out of their banks. At least 35 families were evacuated because of the pond flooding. Schools in Lakeville closed early Tuesday, March 30 and closed for the day Wednesday, March 31 because of the flooding. Two buildings in the Ashley Place condominium complex in Middleborough were evacuated due to flooding. A day care center on Route 28 was also evacuated. A handful of people were evacuated from a multi-family dwelling on Ames Street in Brockton.

Many streets flooded (and most were eventually closed) in Wareham, Mattapoisett, Scituate, Bridgewater, Brockton, East Bridgewater, Middleborough, Kingston, and Lakeville, including Route 105 in Middleborough where it passes under Interstate 495 at exit 4. This intersection was eventually closed. Portions of Route 44 in Middleborough were closed due to flooding. Route 18 in Whitman was closed between Routes 27 and 14. A few basements flooded in Marion and some in Norwell were flooded with several feet of water. West Bridgewater High School was closed early Tuesday, March 30 due to flooding that threatened the electrical system at the school.

Several sewage treatment plants flooded resulting in raw sewage being discharged into rivers and other bodies of water.

Damage amounts can be found in the March Storm Data when most of the damage occurred. Rivers and small streams remained in flood into April.

Flood, Essex

When
April 1, 12:00 AM EST to April 5, 7:00 AM EST
Where
Essex County, 0.51 mi E of Newbury to 0.86 mi NW of Salisbury
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.800, -70.990

Three to seven inches of rain fell across Essex County resulting in several rivers going into minor flood, including the Spicket River at Methuen and the Merrimack River at Lawrence and at Haverhill. In addition, several small streams rose above flood stage across Essex County, including the Parker River at Byfield and the Ipswich River at Ipswich and South Middleton.

Several streets were closed due to flooding in Peabody, Methuen, Andover, Danvers, Saugus, Gloucester, and Topsfield. Many basements were also flooded. The Mayor of Gloucester reported water pouring in the windows of the police station, as well as water coming into City Hall, some of the schools, and the Rose Baker Senior Center. Minor flooding occurred at the Danvers Electric Division and the Peabody Institute Library.

Two people were injured when a 28 year old woman's car became stranded in a deep puddle on the shoulder of Interstate 95. A Massachusetts state trooper rescued her from her car, cutting his arm on broken glass from the window. Thirteen people in Peabody were hospitalized with carbon monoxide poisoning after an unvented, gasoline powered pump was set up in a basement, emitting noxious fumes to the rest of the building.

Damage amounts can be found in the March Storm Data when most of the damage occurred. Rivers and small streams remained in flood into April.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2010Every state in 2010This day in weather historyWarnings in Massachusetts, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221693, 227941, 227942, 227943, 227949, 227952.